Thunderstorm Wind, Cass
- When
- September 14, 3:40 PM EST to 3:41 PM EST
- Where
- Cass County, 1.54 mi W of Eagle Pt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.880, -86.010
Trees down.
A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 14, 2:28 PM EST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 328 PM EDT Tue Sep 14 2021 .SYNOPSIS... Issued at 324 PM EDT Tue Sep 14 2021 Severe thunderstorms are expected this afternoon and evening. The primary hazards are damaging wind gusts and heavy rainfall. Not as hot tomorrow, but the heat quickly returns for the remainder of the week. && .SHORT TERM...(This Evening through Wednesday) Issued at 324 PM EDT Tue Sep 14 2021 Severe thunderstorms are expected to develop ahead of, and eventually along, a cold front currently working its way through northeast Illinois. Well out ahead of this, in our unstable environment, a couple storms have popped off in a area of subtle convergence and dew point pooling. These isolated storms pose a locally damaging wind threat due to abundant DCAPE and steep low- level lapse rates. Storms are expected to become more numerous over the next few hours in the western and or central part of our CWA. Discrete storms early may be disorganized due to only marginal shear at 20 knots. As the cold front approaches, shear will increase and storms can become organized into a squall line posing a damaging wind threat. This squall line will exit our CWA before/near midnight, likely weakening as it moves east due to the atmosphere becoming more stable through time and less-favorable mid-level lapse rates (6.5C/km). High PWATs lead to a non-zero concern for heavy rainfall, paired with some parallel flow to the cold front. However, the cold front is overall expected to keep things moving along. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 324 PM EDT Tue Sep 14 2021 Not too much to speak of in the long term forecast period. Relief from the cold front is gone by Thursday as high temperatures return to the 80s, and the upper-air pattern picks up where it seemingly left off. This means generally dry and hot conditions are expected through about Tuesday. The blend tried to populate some low POPs in for the weekend, but drought begets drought around here, and best forcing looks to be elsewhere. Around Tuesday is when a high- amplitude trough may move east of the Rockies, with a strong surface low over Manitoba and a cold front stretching through the central states. When we are in the warm sector ahead of this cold front, moisture return from the Gulf will improve such that we could see pop-up showers and storms. Otherwise, look for widespread rain chances near midweek as the cold front moves through, bringing a blast of fall-like temperatures in its wake. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 100 PM EDT Tue Sep 14 2021 Low pressure centered over Lake Superior with cold front trailing down Lake Michigan and back into northern Illinois will bring scattered showers/thunderstorms to the area this evening/tonight. Latest HREF guidance has members lacking in coverage along the front initially as it moves through KSBN and will therefore cover with VCTS mention for now. Line then becomes more organized as it approaches and moves through KFWA...will use SHRA for prevailing and tempo group for TSRA. Latest NBM guidance still indicating predominately VFR for ceilings as KFWA less than 30 percent chance for MVFR. Some indication of MVFR/IFR conditions developing in post-frontal environment by early Wednesday morning but timing looks to be southeast of KFWA by then...will continue to monitor for later issuances. Gusty southwest winds continuing to begin this TAF cycle then becoming light northwest tonight behind the front. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through late tonight for INZ003. MI...Beach Hazards Statement through late tonight for MIZ077. OH...NONE. LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 336 PM EDT Tue Sep 14 2021 INZ004>009-012>018-020-022>026-032-033-MIZ078>081-OHZ001-002-004-005- 015-151945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Grant-Blackford-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- 336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/ ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ027-034-OHZ016-024-025-151945- Adams-Jay-Putnam-Van Wert-Allen OH- 336 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely late this afternoon and evening. Some storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-151945- La Porte-Berrien- 336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/ ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Moderate Swim Risk for southeast Lake Michigan beaches will linger into Wednesday morning. Breaking waves and currents are expected. See the latest surf zone forecast for details. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-151945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 336 PM EDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY... ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low.
Special Weather Statement
National Weather Service Northern Indiana
137 PM EDT Tue Sep 14 2021
INZ007>009-141800-
Noble IN-De Kalb IN-Steuben IN-
137 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of southeastern
Steuben, northeastern Noble and northern De Kalb Counties through 200
PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendallville, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Waterloo around 145 PM EDT.
Other locations in the path of this storm include Angola and
Hamilton.
This includes the following highways...
Interstate 69 in Indiana between mile markers 332 and 348.
Interstate 80 in Indiana between mile markers 147 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 8480 4148 8481 4135 8520 4147 8532
4153 8522 4153 8519 4155 8519 4172 8494
TIME...MOT...LOC 1737Z 237DEG 33KT 4146 8517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CMSpecial Weather Statement
National Weather Service Northern Indiana
213 PM EDT Tue Sep 14 2021
INZ007-MIZ081-OHZ001-141845-
Steuben IN-Hillsdale MI-Williams OH-
213 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of east central
Steuben, southwestern Hillsdale and northern Williams Counties
through 245 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edon, or 10 miles west of Montpelier, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Montpelier around 225 PM EDT.
Pioneer and Holiday City around 230 PM EDT.
This includes the following highways...
Interstate 80 in Indiana between mile markers 152 and 156.
Interstate 80 in Ohio between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 8481 4167 8488 4189 8462 4164 8441
TIME...MOT...LOC 1812Z 237DEG 33KT 4164 8478
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CMSpecial Weather Statement
National Weather Service Northern Indiana
229 PM EDT Tue Sep 14 2021
MIZ081-OHZ001-141900-
Hillsdale MI-Williams OH-
229 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of southeastern
Hillsdale and north central Williams Counties through 300 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pioneer, or 11 miles north of Montpelier, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hudson around 245 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.
&&
LAT...LON 4171 8436 4171 8440 4168 8440 4165 8455
4178 8464 4198 8436
TIME...MOT...LOC 1828Z 240DEG 42KT 4174 8453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 NE OSSEO 41.92N 84.50W
09/14/2021 E0.25 INCH HILLSDALE MI PUBLIC
PEA SIZE HAIL. TIME ESTIMATED BETWEEN
1:45-2PM.
&&Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Tue Sep 14 2021
INZ004-005-MIZ077-078-142100-
St. Joseph IN-Elkhart IN-Berrien MI-Cass MI-
415 PM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of northwestern Elkhart,
northeastern St. Joseph, Cass and southeastern Berrien Counties
through 500 PM EDT...
At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niles to near South Bend. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mishawaka around 425 PM EDT.
Dowagiac, Granger and Cassopolis around 430 PM EDT.
Edwardsburg around 435 PM EDT.
Other locations in the path of these storms include Elkhart, Simonton
Lake, Bristol and Marcellus.
This includes Interstate 80 in Indiana between mile markers 71 and
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.
&&
LAT...LON 4207 8622 4207 8576 4181 8576 4179 8577
4178 8579 4177 8579 4176 8578 4176 8577
4173 8578 4163 8640 4208 8624 4208 8622
TIME...MOT...LOC 2015Z 247DEG 37KT 4191 8625 4169 8633
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NWSThe Northern Indiana radar (KIWX), 63 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
5 thunderstorm wind. Local standard time, as filed.
Trees down.
Power line down.
Several power lines and trees down in Allen Township.
Trees down on power lines west of Hillsdale.
Several power lines and trees down in Jefferson Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985083, 985084, 985085, 985086, 985087.